Treating elevated cholesterol levels with statin medications (atorvastatin [Lipitor], fluvastatin [Lescol, Canef, Vastin], lovastatin [Mevacor], pitavastatin [Livalo], pravastatin [Pravachol or Selektine], rosuvastatin [Crestor], and simvastatin [Zocor]) is a topic of debate within the myositis community.
Lowering blood cholesterol levels is an important factor in reducing the risk of cardiovascular disease, and statins are widely used and effective in lowering cholesterol levels and therefore the risk of heart attack. One of the common side effects of these drugs, however, is muscle weakness and pain, similar to that experienced by myositis patients. Most times, these symptoms go away once the patient stops taking the medication. In a small number of patients, however, these symptoms do not resolve, even after the medication is stopped.
It is now clear that there is a causal relationship between statin use and inflammatory myopathy. An autoantibody to HMG-CoA reductase (HMGCR), the target of statin medications, has been found to be a myositis-specific biomarker for necrotizing myopathy, suggesting statins trigger this immune-mediated myopathy.
Not all cases of necrotizing myopathy are related to statin use, and not all myositis patients who have the HMGCR autoantibody have taken statin medications. However, myositis patients who have the HMGCR autoantibody or who have had worsening symptoms while taking statins should never take these medications.
Alternatives to statins
Most myositis experts continue to recommend statins for their patients who need them. Taking a myositis patient off a statin medication is also not recommended if the patient experienced no adverse effects while on it. If, however, the patient or physician is uncomfortable with this therapy, other treatments can be considered.
Diet is one of the easiest and most cost-effective alternatives to statins for reducing cholesterol levels. Research has shown that including more nuts, beans, avocado, red wine, chocolate, spinach, olive oil, garlic, oats, and salmon in the diet can bring those levels down without drugs.
Exercise has also been shown to have benefits for reducing cholesterol and decreasing risk of heart attack and stroke. The American Heart Association (AHA) recommends people engage in an average of 40 minutes of moderate- to vigorous-intensity aerobic activity three or four times a week.
If medications are still needed, keep in mind that every medication that alters lipid levels can have adverse effects on muscle.
Bile acid sequestrants (Questran) are used for mild-to-moderate elevations in LDL cholesterol. Side effects include gastrointestinal symptoms, such as bloating, nausea, and cramping. They may also cause elevations in liver enzymes.
Niacin is a B vitamin (B3) that, in very high doses (1-3 grams/day), has been shown to lower LDL cholesterol levels, raise HDL levels, and reduce triglycerides. The major side effect, however, is intense flushing, especially of the face and upper body. While this is not dangerous and decreases with continued use, it can be difficult to tolerate.
Ezetimibe (Zetia or Ezetrol) is a drug that prevents cholesterol reabsorption in the small intestine. It is often combined with a statin, but can be used alone.
Proprotein convertase subtilisin/kexin type 9 (PCSK9) inhibitor is a monoclonal antibody that inactivates a specific protein in the liver to reduce LDL cholesterol. It is a self-administered injectable drug given once or twice a month, and it is very expensive.
Additional information about statins and myositis can be found in the Myositis Library section of this website.